Are Your Medications Causing Weight Gain?

You have been exercising non stop and your calorie intake hasn’t exceeded 1500 per day in months, but for some reason the scale won’t budge. In fact, you’re even starting to gain some weight! If this sounds like you and you’ve recently started new medications, or have been on a few for several months, then the meds could be the culprit. While weight gain is usually a rare side effect, or an exception for most prescription drugs, here are a list of some medications that you might want to watch out for:

 

1) Anti-depressants: 

  • Certain monoamine oxidase inhibitors, including phenelzine, isocarboxazid and tranylcypromine.

  • Certain tricyclic antidepressants (TCAs). Tertiary TCAs including amitriptyline, imipramine and doxepin1 tend to cause the most weight gain. Secondary TCAs desipramine and nortriptyline may cause mild weight gain.

  • Selective serotonin reuptake inhibitors (SSRIs) may less commonly cause weight gain (paroxetine in particular, in addition to fluoxetine or citalopram).

  • Tetracyclic antidepressant mirtazapine.

2) Anti-psychotics

  • Many antipsychotics, including chlorpromazine, clozapine, fluphenazine, haloperidol, olanzapine, risperidone, sertindole, thioridazine, mesoridazine and rarely quetiapine. 

3) Anti-convulsants or Mood Stabilizers

  • Medications such as valproic acid, carbamazepine (rarely), lithium, gabapentin and vigabatrin.

4) Migraine Medications

  • As mentioned in above categories, certain medications that are also used to treat migraines, like gabapentin, valproic acid, SSRIs and TCAs.

5) Beta Blockers

  • Beta blockers including propranolol, atenolol and metoprolol, which are used to treat a variety of cardiac issues, may cause weight gain, possibly due to fluid retention or other factors.

6) Diabetes Medications

  • Insulin

  • Most sulfonylurea medications including tolazamide and glipizide.

  • Non-sulfonylurea secretagogues repaglinide and nateglinide and thiazolidinediones like rosiglitazone or pioglitazone have been reported to cause weight gain.

7) Hormones

  • Many studies have debunked the idea that birth control pills cause weight gain, but they may cause a slight increase in water retention. However, medroxyprogesterone acetate (also known as Depo-Provera) or the etonogestrel implant, other forms of birth control, may cause weight gain.

  • Megestrol acetate, a hormone sometimes used to stimulate appetite in cancer patients or other conditions that cause weight loss.

  • Corticosteroids such as prednisone that are used to treat inflammatory conditions, especially if used long-term.

8) Cholesterol/Lipid-Lowering Drugs

  • Clofibrate may cause slight weight gain, but is not commonly used.

9) Antihistamines

  • Long-term or frequent use of antihistamines such as loratadine, cyproheptadine, fexofenadine, cetirizine and diphenhydramine.

10) Antiretrovirals

  • HIV treatment drugs or Protease inhibitors, including stavudine, zalcitabine, didanosine, lopinavir/ritonavir, indinavir, nelfinavir, saquinavir/ritonavir.

11) Cancer-Fighting Agents

  • Cancer-fighting drugs cyclophosphamide, methotrexate and 5-fluorouracil, aromatase inhibitors and tamoxifen.

 

**Always talk to your doctor before stopping or making any changes to medications.  If you feel weight gain is a direct result of the meds you’re taking, but you can’t afford to change or stop taking them, consult with a Registered Dietitian who can tailor a health & diet plan that works for you.


Nick VanMeter